Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 137, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2014, 3:38 PM EDT for Caswell County, Rockingham County, North Carolina; Pittsylvania County, City of Danville, Virginia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2014, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 3, 2014, 4:14 PM EDT
- In force
- 36 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:05 PM EDT | TSTM WND DMG | 8 N Mayfield, VA | ONE TREE DOWN ALONG THE 2300 BLOCK OF STONY MILL ROAD |
| Jul 3, 4:09 PM EDT | TSTM WND DMG | 8 Wnw Danville City, VA | ONE TREE DOWN AT THE INTERSECTION OF SILVER CREEK ROAD AND THE 1500 BLOCK OF STONY MILL ROAD |
| Jul 3, 4:13 PM EDT | TSTM WND DMG | 7 Ese Axton, VA | ONE TREE DOWN AT THE INTERSECTION OF INMAN ROAD AND SUGARTREE MANOR DRIVE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 12:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
143
WUUS51 KRNK 031938
SVRRNK
NCC033-157-VAC143-590-032045-
/O.NEW.KRNK.SV.W.0137.140703T1938Z-140703T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
NORTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 338 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PELHAM...
MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...
YANCEYVILLE...
BETHEL...
CHATHAM...
AND PROVIDENCE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3644 7929 3637 7956 3681 7965 3689 7930
TIME...MOT...LOC 1938Z 161DEG 18KT 3648 7943
HAIL...1.00IN
WIND...60MPH
$$
RS2 follow-up statements
382
WWUS51 KRNK 031958
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT THU JUL 3 2014
NCC033-157-032008-
/O.CAN.KRNK.SV.W.0137.000000T0000Z-140703T2045Z/
ROCKINGHAM NC-CASWELL NC-
358 PM EDT THU JUL 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN ROCKINGHAM AND NORTHWESTERN CASWELL COUNTIES IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3655 7929 3654 7958 3681 7965 3689 7930
TIME...MOT...LOC 1958Z 165DEG 19KT 3660 7943
$$
VAC143-590-032045-
/O.CON.KRNK.SV.W.0137.000000T0000Z-140703T2045Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
358 PM EDT THU JUL 3 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
SOUTHWESTERN PITTSYLVANIA AND THE CITY OF DANVILLE...
AT 358 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE...
MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...
CHATHAM...
CALLANDS...
DANVILLE CITY...
AND BLAIRS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3655 7929 3654 7958 3681 7965 3689 7930
TIME...MOT...LOC 1958Z 165DEG 19KT 3660 7943
HAIL...1.00IN
WIND...60MPH
$$
RS595
WWUS51 KRNK 032014
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT THU JUL 3 2014
VAC143-590-032023-
/O.CAN.KRNK.SV.W.0137.000000T0000Z-140703T2045Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-
414 PM EDT THU JUL 3 2014
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHWESTERN PITTSYLVANIA AND THE CITY OF DANVILLE IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3655 7929 3654 7958 3681 7965 3689 7930
TIME...MOT...LOC 2009Z 161DEG 18KT 3667 7946
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:33 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 3, 1:33 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
133 PM EDT THU JUL 3 2014
.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA FROM THE WEST TODAY AND
TONIGHT. AS THIS FRONT CROSSES THE MOUNTAINS THIS AFTERNOON IT
WILL INTERACT WITH TROPICAL MOISTURE ASSOCIATED WITH HURRICANE
ARTHUR...INCREASING THE POTENTIAL FOR HEAVY RAINFALL ALONG THE
FRONT. THE FRONT WILL EVENTUALLY MOVE EAST INTO THE PIEDMONT
TONIGHT AND OFF THE COAST FRIDAY AS THE HURRICANE MOVES NORTHEAST
AND AWAY FROM THE AREA. DRIER AND COOLER HIGH PRESSURE WILL MOVE
INTO THE AREA FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS 1259 PM EDT THURSDAY...
UPDATED ISC GRIDS FOR SEVERE THUNDERSTORM WATCH NUMBER 389 UNTIL
9 PM EDT. CONVECTION FORMING ALONG BLUE RIDGE MOUNTAINS IN THE
UNSTABLE AIR THIS AFTERNOON. MORE ADJUSTMENTS LATER THIS
AFTERNOON.
AS OF 1022 AM EDT MONDAY...
FLASH FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR
COUNTIES ALONG AND JUST EAST OF THE BLUE RIDGE.
WEATHER BRIEFING POSTED ON YOUTUBE PAGE AND SOCIAL MEDIA FOR
POTENTIAL OF HEAVY RAIN.
HURRICANE ARTHUR WILL MOVE NORTHEAST ACROSS THE OUTER BANKS
TONIGHT..WELL EAST OF THE DELMARVA FRIDAY AFTERNOON...AND EAST OF
CAPE COD FRIDAY NIGHT. CONSULT THE LATEST ADVISORIES FROM THE
NATIONAL HURRICANE CENTER REGARDING THE TRACK OF ARTHUR.
RER OUT FOR RECORDS AT LEWISBURG AND BLUEFIELD.
AMPLIFIED LONGWAVE TROF IS TRAVELING EAST ACROSS THE GREAT LAKES
AND OHIO VALLEY WHILE HURRICANE ARTHUR STRENGTHENS ALONG THE
ATLANTIC COAST. SURFACE FRONT ASSOCIATED WITH THE UPPER LEVEL TROF
EXTENDS NORTH-SOUTH ALONG THE SPINE OF THE APPALACHIANS.
THE SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS THIS
AFTERNOON...POTENTIALLY STALLING DUE TO ARTHUR. THIS SLOWING OF
THE FRONT SUGGESTS THAT CONVECTION THAT DEVELOPS WILL TRAIN OVER
THE SAME AREA LEADING TO THE POTENTIAL FOR REPEAT HEAVY RAINFALL.
IN ADDITION...THUNDERSTORMS WHICH DEVELOP EAST OF THE BLUE RIDGE
WILL BE IN AN ENVIRONMENT...PWAT VALUES NEAR 1.8 INCHES...FAVORING
HIGHER RAIN EFFICIENCY...RAIN RATES OF 2 TO 4 INCHES PER HOUR.
FLASH FLOOD GUIDANCE FOR MOST OF THE FORECAST AREA IS PRETTY
HIGH...NEEDING 2.5 TO 3 INCHES IN AN HOUR TO CAUSE ANY MAJOR
ISSUES.
THIS MORNING RNK 12Z SOUNDING SHOWED PWATS HAVE CLIMB TO 1.25
INCH WITH A WEST TO SOUTHWEST FLOW. MODIFIED SOUNDING SUPPORTS
FOR THIS AFTERNOON SUPPORTS WIND THREAT WITH STRONGER UPDRAFTS.
SHAPED THE POPS FOR THIS MORNING INTO THIS AFTERNOON TOWARDS
HIRESW-ARW AND RNK WRFARW WITH FOCUS OF CONVECTION TO THE EAST.
ADD ENHANCED WORDING OF HEAVY RAIN IN FLOOD WATCH AREAS.
MODIFIED TEMPERATURES AND CLOUD COVER FOR LATE MORNING INTO THIS
AFTERNOON. WILL HOLD WITH CURRENT HIGHS ADDITIONAL SUNSHINE MAY
NEED TO RAISE IN A FEW LOCATIONS THIS AFTERNOON. MORE CHANGES
LATER THIS AFTERNOON.
AS OF 530 AM EDT MONDAY...
FLASH FLOOD WATCH HAS BEEN ISSUED FOR COUNTIES ALONG AND JUST EAST
OF THE BLUE RIDGE.
AMPLIFIED LONGWAVE TROF IS MOVING EAST ACROSS THE GREAT LAKES AND
OHIO VALLEY WHILE HURRICANE ARTHUR STRENGTHENS ALONG THE ATLANTIC
COAST. SURFACE FRONT ASSOCIATED WITH THE UPPER LEVEL TROF EXTENDS
NORTH-SOUTH ALONG THE SPINE OF THE APPALACHIANS.
THE SURFACE FRONT IS EXPECTED TO CROSS THE MOUNTAINS THIS
AFTERNOON...POTENTIALLY STALLING FOR A 6-12 HOUR PERIOD DUE TO THE
INFLUENCE FROM HURRICANE ARTHUR. THIS SLOWING OF THE FRONT
SUGGESTS THAT ANY STORM ACTIVITY THAT DEVELOPS WILL TRAIN OVER THE
SAME AREA LEADING TO THE POTENTIAL FOR REPEAT HEAVY RAINFALL. IN
ADDITION...THUNDERSTORMS WHICH DEVELOP EAST OF THE BLUE RIDGE WILL
BE IN AN ENVIRONMENT...PWAT VALUES NEAR 1.8 INCHES...FAVORING
HIGHER RAIN EFFICIENCY...RAIN RATES OF 2 TO 4 INCHES PER HOUR.
FLASH FLOOD GUIDANCE FOR MOST OF THE FORECAST AREA IS PRETTY
HIGH...NEEDING 2.5 TO 3 INCHES IN AN HOUR TO CAUSE ANY MAJOR
ISSUES. ALTHOUGH CONFIDENCE IS NOT HIGH WHETHER THESE THRESHOLDS
WILL BE BREACHED...PREFER TO RAISE AWARENESS BY ISSUING A FLASH
FLOOD WATCH...ESP SINCE THIS IS A HOLIDAY WEEK AND THERE ARE LOTS
OF FOLKS CAMPING/BOATING THAT NEED TO BE WATCHING THE STREAMS AND
CREEKS A BIT CLOSER. BY NOT HAVING THE WATCH...FOLKS MAY LET THEIR
GUARD DOWN...AND EVEN A MODEST RISE OF THE STREAM LEVELS COULD PUT
FOLKS IN DANGER IF THEY ARE NOT PREPARED FOR IT. FOR NOW...HAVE
FOCUSED THE FLASH FLOOD WATCH ON AN AREA WHERE WE HAVE AT LEAST
SOME CONFIDENCE THAT ISOLATED FLOODING MAY OCCUR AND WHERE RAIN
RATES COULD REACH 3 INCHES/HR.
AS FOR ANY SORT OF DIRECT IMPACT FROM THE HURRICANE...NONE
EXPECTED. THE TROPICAL PREDICTION CENTER KEEPS ARTHUR WELL EAST
OF OUR FORECAST AREA WITH THE PRIMARY IMPACT TO THE OUTERBANKS OF
NC. ONCE THE HURRICANE GAINS ENOUGH LATITUDE...LATE TONIGHT...THE
SURFACE FRONT OVER OUR FORECAST AREA SHOULD BEGIN TO ACCELERATE
EAST...MUCH DRIER AIR INFILTRATING THE FORECAST AREA BY DAYBREAK
FRIDAY.
WENT BELOW GUIDANCE FOR TEMPERATURES TODAY DUE TO DEEPER MOISTURE
AND CLOUD COVER...HIGHS RANGING FROM THE MID 70S IN THE MOUNTAINS
TO THE UPPER 80S IN THE PIEDMONT.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 500 AM EDT THURSDAY...
LOOKING TO START FRIDAY OFF WITH ARTHUR AS A HURRICANE PASSING
NORTHEAST OFF THE OUTER BANKS. MAY SEE SOME RAIN RADIATING FROM THE
STORM PUSH OVER THE PIEDMONT...HOWEVER THE NORTH NORTHEAST WIND FLOW
WILL BE DRAWING DRIER AIR INTO REGION...AND EXPECT RAIN TO BE SPOTTY
AND MOVING FAST ENOUGH NOT TO CAUSE ANY PROBLEMS. ANY RAIN WILL EXIT
THE AREA DURING LATE MORNING AS THE STORM CONTINUES NORTHEAST...WITH
CLEARING SKIES THEREAFTER. THE 5MB PRESSURE GRADIENT ACROSS OUR AREA
BETWEEN ARTHUR TO THE EAST AND HIGH PRESSURE BUILDING IN FROM THE
NORTHWEST WILL SUPPORT 10 TO 15 MPH WINDS...WITH GUSTS 15 TO 20 MPH
THROUGH LATE AFTERNOON. WINDS WILL RELAX DURING THE EVENING AS
ARTHUR MOVES AWAY. MOST NOTICEABLE WILL BE THE COOLER AFTERNOON
TEMPERATURES AND LOWER HUMIDITY...WITH HIGHS RANGING FROM THE MID
70S ACROSS THE MOUNTAINS...TO THE LOW/MID 80S ACROSS THE PIEDMONT.
CANADIAN HIGH PRESSURE WILL SETTLE NORTH OF THE AREA FRIDAY
NIGHT...RESULTING IN CLEAR SKIES AND LIGHT WINDS. EXPECT COOLER
TEMPERATURES WITH LOWS FALLING INTO THE 50S MOST LOCATIONS...
POSSIBLY UPPER 40S IN A FEW OF THE DEEPER MOUNTAIN VALLEYS. WOULD
NOT BE SURPRISED TO SEE RIVER VALLEY FOG DEVELOP ACROSS THE
MOUNTAINS AS WELL.
HIGH PRESSURE WILL SHIFT OFF THE MID ATLANTIC COAST SATURDAY AND
SATURDAY NIGHT...ALLOWING WINDS TO GRADUALLY SWING SOUTHERLY TO
RETURN ATLANTIC MOISTURE TO THE CENTRAL APPALACHIANS. MAY SEE A FEW
SHOWERS DEVELOP ACROSS THE NORTH CAROLINA MOUNTAINS SUNDAY AFTERNOON
AS WE REACH MAXIMUM HEATING...BUT ANY ACTIVITY THAT DEVELOPS IS
EXPECTED TO REMAIN WEAK. EXPECT TEMPERATURES TO WARM AGAIN GOING
THROUGH THE WEEKEND...WITH SUNDAY TEMPERATURES BECOMING VERY CLOSE
TO NORMAL FOR EARLY JULY.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 1230 PM EDT WEDNESDAY...
MONDAY...TUESDAY...AND WEDNESDAY...PRECIPITATION CHANCES WILL
GRADUALLY INCREASE ACROSS THE AREA AS THE UPPER SHORTWAVE TROUGH AND
ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA. ANTICIPATE
INCREASED UPPER LEVEL DYNAMICS AND ASSOCIATED INCREASED SURFACE
INSTABILITY THANKS TO INCREASED TEMPERATURES AND MOISTURE LEVELS.
THE FRONT MAY STALL OVER OR JUST NORTH OF THE AREA TUESDAY INTO
WEDNESDAY. THIS COULD ALLOW FOR AREAS OF LOCALLY HEAVY RAIN IN THE
VICINITY OF THE FRONT.
TEMPERATURES THROUGH THE PERIOD WILL TREND A LITTLE WARMER THAN
NORMAL MONDAY THROUGH WEDNESDAY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...
SCATTERED TO NUMEROUS MVFR SHOWERS AND THUNDERSTORMS...WILL
DEVELOP THIS AFTERNOON INTO THIS EVENING...ASSOCIATED WITH A SLOW
MOVING COLD FRONT MOVING ACROSS THE MID ATLANTIC. THIS FRONT IS
EXPECTED TO MOVE EAST OF THE AREA TONIGHT WITH RETURN OF VFR
CONDITIONS FRIDAY.
MODERATE CONFIDENCE IN CEILINGS AND VISIBILITIES DURING THE
PERIOD.
HIGH CONFIDENCE IN WINDS DURING THE PERIOD.
EXTENDED AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED FRIDAY NIGHT THROUGH SUNDAY AS
DRIER HIGH PRESSURE BUILDS ITS WAY INTO THE AREA. THERE MAY BE
SOME RIVER VALLEY FOG SATURDAY AND SUNDAY MORNING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ032>035-043>046.
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ014-016-
017-022>024.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ047.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...NF
LONG TERM...DS
AVIATION...KK/PMHazardous weather outlook, Jul 3, 1:09 PM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 109 PM EDT THU JUL 3 2014 VAZ018>020-058-059-041715- CRAIG-ALLEGHANY VA-BATH-HALIFAX-CHARLOTTE- 109 PM EDT THU JUL 3 2014 ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>006-018>020-VAZ007-009>013-015-WVZ042>045-041715- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-MERCER- SUMMERS-MONROE-GREENBRIER- 109 PM EDT THU JUL 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ014-016-017-041715- MONTGOMERY-CARROLL-FLOYD- 109 PM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ022>024-041715- ROANOKE-BOTETOURT-ROCKBRIDGE- 109 PM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ032>035-043>046-041715- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX- 109 PM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ047-041715- BUCKINGHAM- 109 PM EDT THU JUL 3 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 3, 2:41 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM HAIL 5 ESE BIG ISLAND 37.51N 79.28W
07/03/2014 E1.00 INCH AMHERST VA TRAINED SPOTTER
HAIL UP TO THE SIZE OF QUARTERS REPORTED ON HIGHWAY 501.
&&
HYSELLLocal storm report, Jul 3, 2:42 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 1 SE BIG ISLAND 37.52N 79.35W
07/03/2014 E0.75 INCH BEDFORD VA PUBLIC
REPORT VIA FACEBOOK
&&
HYSELLSpecial weather statement, Jul 3, 3:01 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUL 3 2014
VAZ012-015-016-031930-
GRAYSON VA-CARROLL VA-WYTHE VA-
301 PM EDT THU JUL 3 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
WESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
SOUTH CENTRAL WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 330 PM EDT
* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ELK CREEK...MOVING TO THE NORTHEAST AT
10 MPH.
* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
* LOCATIONS IMPACTED INCLUDE...
COLEMAN STORE...
CRIPPLE CREEK...
ELK CREEK...
IVANHOE...
AND SPRING VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
&&
LAT...LON 3665 8112 3673 8122 3689 8110 3689 8095
3679 8093
TIME...MOT...LOC 1900Z 221DEG 8KT 3672 8116
RSLocal storm report, Jul 3, 3:07 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 4 ESE BUENA VISTA CITY 37.71N 79.31W
07/03/2014 AMHERST VA 911 CALL CENTER
LARGE TREE LIMBS DOWN SOUTH OF MILE MARKER 49.3 ON THE
BLUE RIDGE PARKWAY.
&&
HYSELLLocal storm report, Jul 3, 3:10 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 4 ESE BUENA VISTA CITY 37.71N 79.31W
07/03/2014 AMHERST VA 911 CALL CENTER
LARGE TREE LIMBS DOWN SOUTH OF MILE MARKER 49.3 ON THE
BLUE RIDGE PARKWAY.
&&
HYSELLLocal storm report, Jul 3, 3:11 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 3 WSW BUENA VISTA CITY 37.71N 79.41W
07/03/2014 ROCKBRIDGE VA 911 CALL CENTER
LARGE TREE BRANCHES DOWN ON FORGE ROAD.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:41 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Jul 3, 2:16 PM EDT | Special Weather Statement | RNK | Wilkes | 29 min |
| Jul 3, 5:26 PM EDT | Special Weather Statement | RNK | Surry | 64 min |
| Jul 3, 5:28 PM EDT | Special Weather Statement | RNK | Yadkin | 62 min |
| Jul 2, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 62 min |
| Jul 2, 8:54 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 51 min |
| Jul 2, 9:50 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell | 55 min |
| Jul 2, 11:28 PM EDT | Special Weather Statement | RNK | Amherst | 47 min |
| Jul 2, 11:43 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 47 min |
| Jul 3, 12:16 AM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 59 min |
| Jul 3, 12:30 AM EDT | Special Weather Statement | RNK | Pittsylvania | 60 min |
| Jul 3, 12:59 AM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Henry, Pittsylvania | 31 min |
| Jul 3, 1:19 AM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 56 min |
| Jul 3, 1:35 AM EDT | Special Weather Statement | RNK | Pittsylvania | 55 min |
| Jul 3, 2:15 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell | 60 min |
| Jul 3, 2:48 AM EDT | Special Weather Statement | RNK | Franklin | 57 min |
| Jul 3, 4:38 AM EDT | Flash Flood Watch | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 17 more | 17 hr |
| Jul 3, 11:40 AM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 65 min |
| Jul 3, 12:01 PM EDT | Special Weather Statement | RNK | City of Covington | 29 min |
| Jul 3, 12:03 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| Jul 3, 12:17 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke | 3 hr |
| Jul 3, 12:20 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 25 min |
| Jul 3, 12:38 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 67 min |
| Jul 3, 12:40 PM EDT | Special Weather Statement | RNK | Botetourt | 35 min |
| Jul 3, 12:42 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 33 min |
| Jul 3, 12:57 PM EDT | Areal Flood Advisory | RNK | City of Buena Vista | 3 hr |
| Jul 3, 12:59 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista | 61 min |
| Jul 3, 1:13 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| Jul 3, 1:18 PM EDT | Special Weather Statement | RNK | Botetourt | 27 min |
| Jul 3, 1:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Jul 3, 1:29 PM EDT | Special Weather Statement | RNK | Rockbridge | 31 min |
| Jul 3, 1:37 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 23 min |
| Jul 3, 1:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, City of Lynchburg | 47 min |
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista | 40 min |
| Jul 3, 2:05 PM EDT | Special Weather Statement | RNK | Bedford | 25 min |
| Jul 3, 2:06 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| Jul 3, 2:08 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Jul 3, 2:30 PM EDT | Special Weather Statement | RNK | Bedford | 30 min |
| Jul 3, 2:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 45 min |
| Jul 3, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Wythe | 22 min |
| Jul 3, 3:01 PM EDT | Special Weather Statement | RNK | Wythe | 29 min |
| Jul 3, 3:26 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski | 47 min |
| Jul 3, 3:35 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 55 min |
| Jul 3, 4:01 PM EDT | Special Weather Statement | RNK | Charlotte | 59 min |
| Jul 3, 4:10 PM EDT | Special Weather Statement | RNK | Henry | 65 min |
| Jul 3, 4:19 PM EDT | Special Weather Statement | RNK | Bath | 26 min |
| Jul 3, 4:24 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 42 min |
| Jul 3, 4:29 PM EDT | Special Weather Statement | RNK | Appomattox | 46 min |
| Jul 3, 4:37 PM EDT | Special Weather Statement | RNK | Campbell | 53 min |
| Jul 3, 4:43 PM EDT | Areal Flood Advisory | RNK | Grayson, Wythe | 3 hr |
| Jul 3, 4:43 PM EDT | Special Weather Statement | RNK | Buckingham | 62 min |
| Jul 3, 4:58 PM EDT | Special Weather Statement | RNK | Appomattox | 32 min |
| Jul 3, 5:03 PM EDT | Areal Flood Warning | RNK | Carroll, City of Galax | 3 hr |
| Jul 3, 5:13 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Henry, Patrick, City of Martinsville | 6 hr |
| Jul 3, 6:21 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 54 min |
| Jul 3, 6:26 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jul 3, 6:40 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 65 min |
| Jul 3, 7:09 PM EDT | Special Weather Statement | RNK | Botetourt | 21 min |
| Jul 3, 7:44 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.